Skip to main content

Advertisement

A mild form of a Stevens-Johnson syndrome to ciprofloxacin

Article metrics

  • 1003 Accesses

  • 1 Citations

Ciprofloxacin is a widely used antibiotic with large spectrum activity both on Gram negative and Gram positive bacterial pathogens, valued for its rare incidence of hypersensitivity reactions. Delayed-type reactions are reported more often then the immediate-type. Herein we present the case of a 53 years old female patient who developed a symmetric maculopapular exanthematous rash, mainly on the trunk, in association with fever, dysphagia and oral mucosal involvement on the tenth day of ciprofloxacin therapy for recurrent urinary tract infection. The allergic history of the patient revealed two contact dermatitis episodes due to exposure to propolis. The clinical presentation as an early phase of a Stevens-Johnson syndrome was confirmed by the histological findings. The evolution of the cutaneous lesions was rapidly improved by oral corticosteroids and antihistamines. Due to the frequent use of the ciprofloxacin, the potential life-threatening hypersensitivity reactions should be taken into consideration.

Author information

Correspondence to Elena Madalan.

Rights and permissions

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Keywords

  • Urinary Tract Infection
  • Dermatitis
  • Hypersensitivity Reaction
  • Bacterial Pathogen
  • Contact Dermatitis